Tennessee, 2011Tornadoes and Flash Flooding in Tennessee, June 23 to 24, 2011
June 23 to 24, 2011 · NWS MRX · 13 events in 6 counties and zones
Scattered thunderstorms developed along a boundary during the evening hours and even continued into the overnight hours. Storm reports were varied and ranged from two tornadoes as well damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a boundary during the evening hours and even continued into the overnight hours. Storm reports were varied and ranged from two tornadoes as well damaging thunderstorm wind. Flooding was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 12:19 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Jun 23, 12:19 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT THU JUN 23 2011
.AVIATION...WEAK COLD FRONT EXPECTED TO SAG INTO THE AREA BEFORE
STALLING. MAY SEE SOME CONVECTION LATE THIS AFTERNOON INTO
TONIGHT...SO FOR NOW WILL INCLUDE CB ALL SITES DURING THAT PERIOD
GIVEN UNCERTAINTY IN TIMING. APPEARS SOME LOW CLOUDS AND POSSIBLY
SOME FOG MAY FORM LATTER HALF OF TONIGHT INTO EARLY
FRIDAY...ALTHOUGH CONFIDENCE NOT HIGH AT THIS POINT. FOR NOW WILL
TAKE CONDITIONS NO LOWER THAN MVFR...ALTHOUGH LOWER CONDITIONS
CERTAINLY POSSIBLE.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW
Hazardous weather outlook, Jun 23, 3:45 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUN 23 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EDT THU JUN 23 2011 /345 AM CDT THU JUN 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY NORTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.
Event by event
8 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Scott
- When
- June 23, 5:40 PM EST to 5:50 PM EST
- Where
- Scott County, 5 mi W of Oneida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.610
Law enforcement personnel reported 2 trees downed by thunderstorm wind 5 miles west of Oneida. One on Leatherwood Road and another on Pine Hill Road.
Thunderstorm Wind, Morgan
- When
- June 23, 5:55 PM EST to 6:05 PM EST
- Where
- Morgan County, Sunbright
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -84.670
Law enforcement personnel reported a couple of trees downed by thunderstorm wind in the Sunbright area.
Thunderstorm Wind, Knox
- When
- June 23, 7:09 PM EST to 7:15 PM EST
- Where
- Knox County, 5 mi N of Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.042, -83.930
Law enforcement personnel reported 2 trees downed by thunderstorm wind on Maple Drive 5 miles north of Knoxville.
Thunderstorm Wind, Anderson
- When
- June 23, 7:10 PM EST to 7:20 PM EST
- Where
- Anderson County, 2 mi SW of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.099, -84.155
Law enforcement personnel reported 2 trees downed by thunderstorm wind on Oliver Springs Highway 2 miles southwest of Clinton.
Thunderstorm Wind, Knox
- When
- June 23, 7:34 PM EST to 7:45 PM EST
- Where
- Knox County, 4 mi NW of Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.011, -83.981
Law enforcement personnel reported 2 trees downed by thunderstorm wind on Tillery and Reaves Road 4 northwest of Knoxville.
Tornado, Anderson
- When
- June 24, 12:00 AM EST to 12:01 AM EST
- Where
- Anderson County, 6 mi E of Oak Ridge to 0.67 mi W of Edgemoor
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 80 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.020, -84.163
An NWS storm survey reported an EF-1 tornado touched down 6 miles east of Oak Ridge. It formed near the Bull Run Fossil Fuel Plant then traveled northeast toward near Etmore Road just east of Oak Ridge. It had a path length of 1.5 miles and a path width of 80 yards. The max winds of 90 mph downed numerous trees and produced slight roof damage on 3 homes.
Tornado, Knox
- When
- June 24, 12:20 AM EST to 12:22 AM EST
- Where
- Knox County, West Knoxville to 0.16 mi SE of West Knoxville
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.970, -83.950
A NWS storm surveyed reported an EF-0 tornado touched along Western Avenue in Knoxville. It had a path length of around 1 mile and a path width of 100 yards. The max wind of 80 mph downed several trees and powerlines along with causing slight roof damage on 2 homes.
Thunderstorm Wind, Jefferson
- When
- June 24, 1:05 AM EST to 1:15 AM EST
- Where
- Jefferson County, 5 mi SE of Dandridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.969, -83.357
Law enforcement personnel reported several trees downed by thunderstorm wind across the southern third of the county.
Flash Flood, Anderson
- When
- June 24, 2:10 AM EST to 2:40 AM EST
- Where
- Anderson County, 1.12 mi E of Elza to 4 mi SW of Clinton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -84.180
Law enforcement personnel reported heavy rain from thunderstorms caused water completely covering the road on Blockhouse Valley Road southwest of Clinton.
Flash Flood, Knox
- When
- June 24, 2:30 AM EST to 3:30 AM EST
- Where
- Knox County, 5 mi N of Knoxville to 5 mi W of Knoxville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.042, -83.930
Law enforcement personnel reported heavy rain from thunderstorm caused flooding on many roads across the county.
Thunderstorm Wind, Sevier
- When
- June 24, 2:33 AM EST to 2:40 AM EST
- Where
- Sevier County, 6 mi NW of Sevierville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.931, -83.646
Law enforcement personnel reported powerlines downed by thunderstorm wind on Boyds Creek Highway 6 miles northwest of Sevierville.
Thunderstorm Wind, Jefferson
- When
- June 24, 2:35 AM EST to 2:45 AM EST
- Where
- Jefferson County, 3 mi SE of Dandridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.989, -83.382
Law enforcement personnel reported numerous trees downed by thunderstorm wind across the southern third of the county.
Flash Flood, Sevier
- When
- June 24, 4:30 AM EST to 4:40 AM EST
- Where
- Sevier County, 5 mi E of Sevierville to 5 mi N of Sevierville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -83.481
Law enforcement personnel reported heavy rain from thunderstorms caused many roads across the county to be flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Connecticut, June 23, 20111 death · 2 injured · $8,000 · 1 event
- Flooding in Utah, June 23 to 30, 2011$470,000 · 5 events
- Hail and Damaging Winds in South Carolina, June 23, 2011$64,000 · 1.25 in hail · 20 events
- Flash Flooding and Damaging Wind in New York, June 23, 2011$111,000 · 50 kt wind · 3 events
- Flooding in Illinois, June 23 to 30, 2011$70,000 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2011$68,000 · 1 in hail · 5 events
- Hail and Damaging Winds in West Virginia, June 23, 2011$52,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, June 23, 2011$46,000 · 1 in hail · 8 events
- Damaging Winds in Kentucky, June 23, 2011$58,000 · 55 kt wind · 2 events
- Damaging Winds in Ohio, June 23, 2011$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, June 23, 20111 in hail · 20 events
- Hail and Damaging Winds in Kentucky, June 23, 2011$17,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316188, 316192, 316197, 316200, 316201, 316204, 316205, 316206, 316207, 316208, 316214, 316219, 316228.